To use all functions of this page, please activate cookies in your browser.
With an accout for my.chemeurope.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Palmar plantar erythrodysesthesia
Additional recommended knowledge
Other names for PPE include acral erythema (AE), palmoplantar erythema, hand-foot syndrome, peculiar AE, and Burgdorf reaction.
First reported in association with chemotherapy by Zuehlke in 1974 (Zuehlke, 1974).
PPE occurs in 6-42% of patients receiving chemotherapy.
The cause of PPE is unknown. Existing theories are based on the fact that only the hands and feet are involved and posit the role of temperature differences, vascular anatomy, differences in the types of cells (rapidly dividing epidermal cells and eccrine glands).
The symptoms can occur anywhere between days to months after administration of the offending medication, depending on the dose and speed of administration (Baack and Burgdorf, 1991; Demirçay, 1997;). The patient first experiences tingling and/or numbness of the palms and soles that evolves into painful, symmetric, and well-demarcated swelling and red plaques. This is followed by peeling of the skin and resolution of the symptoms (Apisarnthanarax and Duvic 2003).
Painful red swelling of the hands and feet in a patient receiving chemotherapy is usually enough to make the diagnosis. The problem arises in patients after bone marrow transplants, as the clinical and histologic features of PPE can be similar to cutaneous manifestations of acute (first 3 weeks) graft-versus-host disease. It is important to differentiate PPE, which is benign, from the more dangerous graft-versus-host disease. As time progresses, patients with graft-versus-host disease progress to have other body parts affected, while PPE is limited to hands and feet. Serial biopsies every 3 to 5 days can also be helpful in differentiating the two disorders (Crider et al, 1986).
The cooling of hands and feet may help prevent PPE (Baack and Burgdorf, 1991; Zimmerman et al, 1995).
The goal is to continue chemotherapy while reducing symptoms of PPE. Symptomatic treatment includes pyridoxine, wound care, elevation, and pain medication (Vukelja et al 1993). Corticosteroids have also shown some efficacy in relieving symptoms.
PPE variably recurs with resumption of chemotherapy. Long-term chemotherapy may also result in reversible palmoplantar keratoderma. Symptoms resolve 1-2 weeks after cessation of chemotherapy (Apisarnthanarax and Duvic 2003).
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Palmar_plantar_erythrodysesthesia". A list of authors is available in Wikipedia.|